Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 470, NWS Norman, OK

September 25, 20124 counties in Oklahoma

NWS Norman, OK issued this severe thunderstorm warning at Sep 25, 2012, 9:19 PM CDT for 4 counties in Oklahoma. It was in force for 56 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 25, 2012, 9:19 PM CDT (02:19 UTC)
Expired
Sep 25, 2012, 10:15 PM CDT
In force
56 min
Issued by
NWS Norman, OK
Area
Storm-based polygon

Counties Comanche County, OK, Jackson County, OK, Kiowa County, OK, Tillman County, OK

The radar

The Altus AFB radar (KFDR), 45 km from the middle of the area, began a volume at 02:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 25, 9:23 PM CDTTSTM WND GST 80Altus Air Force Base, OK
Sep 25, 9:26 PM CDTTSTM WND GST 66Altus Air Force Base, OK
Sep 25, 9:26 PM CDTHAIL 1Altus, OK
Sep 25, 10:05 PM CDTHAIL 13 W Manitou, OK

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 4 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Sep 25, 7:29 PM CDTSevere Thunderstorm WatchSPC4 hr

The nearest sounding before it

Norman, OK (KOUN), launched 00:00Z, 2.3 hours before the alert went out and 182 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 00:00Z on 2012-09-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 620 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 00:00Z on 2012-09-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 22 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
620 J/kg
Mixed-layer CIN
-137 J/kg
Mixed-layer LCL
2770 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
22 m²/s²
0-3 km storm-relative helicity
173 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

870 
WUUS54 KOUN 260219
SVROUN
OKC031-065-075-141-260315-
/O.NEW.KOUN.SV.W.0470.120926T0219Z-120926T0315Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORMAN OK
ISSUED BY NATIONAL WEATHER SERVICE TULSA OK
919 PM CDT TUE SEP 25 2012

THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WESTERN COMANCHE COUNTY IN SOUTHWEST OKLAHOMA
  CENTRAL JACKSON COUNTY IN SOUTHWEST OKLAHOMA
  SOUTHERN KIOWA COUNTY IN SOUTHWEST OKLAHOMA
  NORTHERN TILLMAN COUNTY IN SOUTHWEST OKLAHOMA

* UNTIL 1015 PM CDT

* AT 918 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL AND
  WINDS TO 60 MPH. THIS STORM WAS LOCATED NEAR ALTUS...MOVING EAST AT
  30 MPH.

* SOME LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...FRIENDSHIP...
  HUMPHREYS...HEADRICK...TIPTON...TOM STEED RESERVOIR...MANITOU...
  MOUNTAIN PARK AND SNYDER.

STAY INDOORS AND AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.

LAT...LON 3472 9943 3473 9943 3473 9944 3474 9943
      3482 9876 3442 9876 3453 9945 3472 9945
TIME...MOT...LOC 0220Z 270DEG 26KT 3464 9929

$$
1 follow-up statement
467 
WWUS54 KOUN 260238
SVSOUN

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
938 PM CDT TUE SEP 25 2012

OKC031-065-075-141-260315-
/O.CON.KOUN.SV.W.0470.000000T0000Z-120926T0315Z/
TILLMAN OK-COMANCHE OK-KIOWA OK-JACKSON OK-
938 PM CDT TUE SEP 25 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1015 PM
CDT FOR NORTHWESTERN TILLMAN...EXTREME WESTERN COMANCHE...SOUTH
CENTRAL KIOWA AND NORTHEASTERN JACKSON COUNTIES...

AT 932 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING LARGE DAMAGING HAIL UP TO
GOLF BALL SIZE AND DAMAGING WINDS IN EXCESS OF 65 MPH. THIS STORM
WAS LOCATED NEAR ALTUS AIR FORCE BASE...MOVING EAST AT 30 MPH.

LOCATIONS IMPACTED INCLUDE...
ALTUS...SNYDER...TIPTON...MOUNTAIN PARK...MANITOU...HEADRICK...
ALTUS AIR FORCE BASE...FRIENDSHIP...TOM STEED RESERVOIR AND
HUMPHREYS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOVE INSIDE A STURDY BUILDING UNTIL THE STORM HAS PASSED.

&&

LAT...LON 3475 9934 3482 9876 3442 9876 3452 9937
TIME...MOT...LOC 0232Z 269DEG 24KT 3463 9926 

$$

MAXWELL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 25, 9:06 PM CDT, 13 minutes earlier.

Area forecast discussion, Sep 25, 9:06 PM CDT, 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
906 PM CDT TUE SEP 25 2012

.DISCUSSION...
UPDATED FORECAST TO ADJUST POPS TO HANDLE BROKEN LINE OF STORMS
MOVING INTO CENTRAL OKLAHOMA. STILL BELIEVE THAT STORMS WILL
WEAKEN OVER OR JUST WEST OF I-35 CORRIDOR AS THEY MOVE INTO
GREATER/DEEPER CIN WHERE WE SEE LOWER DEWPOINTS. MAINLY A WIND
EVENT LATE THIS EVENING ACROSS AND WEST OF THE OKC METRO.

&&

.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK  69  90  69  86 /  60  10  20  10
HOBART OK         68  90  69  85 /  60  10  30  20
WICHITA FALLS TX  73  92  70  90 /  50  10  10  10
GAGE OK           64  86  64  81 /  20  20  60  50
PONCA CITY OK     68  82  66  82 /  60  30  50  40
DURANT OK         73  90  70  88 /  10  10   0   0

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
TX...NONE.
&&

11/25
Hazardous weather outlook, Sep 25, 8:10 PM CDT, 1 hour 9 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATE
NATIONAL WEATHER SERVICE NORMAN OK
810 PM CDT TUE SEP 25 2012

OKZ004>048-050>052-TXZ083>090-261000-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-NOBLE-
ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-BECKHAM-
WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-CLEVELAND-
POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-TILLMAN-
COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-JEFFERSON-
CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-FOARD-WILBARGER-
WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
810 PM CDT TUE SEP 25 2012

THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.

.DAY ONE...TONIGHT...

THUNDERSTORM OUTLOOK...
THERE IS RISK OF SEVERE THUNDERSTORMS THROUGH 1 AM ACROSS
SOUTHWEST...CENTRAL...AND NORTH CENTRAL OKLAHOMA...AND MOST OF
WESTERN NORTH TEXAS.

LOCATION...
THE RISK AREA GENERALLY INCLUDES ALL BUT FAR NORTHWEST AND FAR
SOUTHEAST OKLAHOMA.

DISCUSSION...
A MINOR MID LEVEL DISTURBANCE PASSING OVER THE REGION WILL RESULT
IN CONTINUED THUNDERSTORM DEVELOPMENT INTO THE OVERNIGHT HOURS.
THROUGH AT LEAST MIDNIGHT...ENOUGH INSTABILITY AND SHEAR WILL BE
PRESENT TO ALLOW THE DEVELOPMENT OF SEVERE STORMS. AFTER
MIDNIGHT...INSTABILITY IS EXPECTED TO DECREASE SUFFICIENTLY TO
MINIMIZE THE SEVERE WEATHER THREAT.

HAIL SLIGHTLY LARGER THAN QUARTERS AND WIND GUSTS OF 60 TO 70 MPH
WILL BE THE MAIN CONCERNS. FREQUENT LIGHTNING WILL ALSO BE A CONCERN
DUE TO THE POTENTIAL FOR WILDFIRE IGNITION.

PROBABILITY TABLE...
VALID THROUGH 700 AM CDT WEDNESDAY SEP 26.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...100 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...70 PERCENT.

OTHER HAZARDOUS WEATHER...
NONE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

THUNDERSTORM OUTLOOK...
THERE WILL BE A CHANCE OF THUNDERSTORMS FROM WEDNESDAY THOUGH
SUNDAY. SEVERE STORMS CANNOT BE RULED OUT THROUGH FRIDAY.

OTHER HAZARDOUS WEATHER...
NONE.

THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED BY 5 AM
WEDNESDAY.

In the hours before

Local storm report, Sep 25, 8:19 PM CDT, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
819 PM CDT TUE SEP 25 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0810 PM     TSTM WND GST     4 WSW WEATHERFORD       35.50N 98.77W
09/25/2012  M59 MPH          CUSTER             OK   MESONET

&&

FM
Local storm report, Sep 25, 8:22 PM CDT, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
822 PM CDT TUE SEP 25 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0809 PM     HAIL             1 SSE HOMESTEAD         36.14N 98.39W
09/25/2012  E2.00 INCH       BLAINE             OK   TRAINED SPOTTER

&&

FM
Local storm report, Sep 25, 8:26 PM CDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
826 PM CDT TUE SEP 25 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0816 PM     HAIL             GILLILAND               33.73N 99.68W
09/25/2012  E1.25 INCH       KNOX               TX   PUBLIC

&&

FM
Special weather statement, Sep 25, 8:33 PM CDT, 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
833 PM CDT TUE SEP 25 2012

OKZ033-034-036-260200-
HARMON OK-GREER OK-JACKSON OK-
833 PM CDT TUE SEP 25 2012

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN HARMON...SOUTHERN
GREER AND NORTHWESTERN JACKSON COUNTIES UNTIL 900 PM CDT...

AT 832 PM CDT...A STRONG THUNDERSTORM WAS LOCATED NEAR GOULD...
MOVING EAST AT 30 MPH.

HAZARDS INCLUDE...
HAIL UP TO THE SIZE OF NICKELS...
WIND GUSTS TO 50 MPH...

LOCATIONS IMPACTED INCLUDE...
OLUSTEE...DUKE...GOULD...MARTHA...MCQUEEN AND HESTER.

LAT...LON 3480 9981 3482 9939 3449 9937 3452 9983
TIME...MOT...LOC 0132Z 267DEG 25KT 3462 9976

MAXWELL
Special weather statement, Sep 25, 8:51 PM CDT, 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
851 PM CDT TUE SEP 25 2012

TXZ084-085-087-088-260215-
BAYLOR TX-WILBARGER TX-FOARD TX-KNOX TX-
851 PM CDT TUE SEP 25 2012

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN BAYLOR...
SOUTHWESTERN WILBARGER...SOUTHEASTERN FOARD AND NORTHEASTERN KNOX
COUNTIES UNTIL 915 PM CDT...

AT 850 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 11 MILES
NORTHEAST OF GILLILAND...MOVING EAST NORTHEAST AT 15 MPH.

HAZARDS INCLUDE...
HAIL UP TO THE SIZE OF NICKELS...
WIND GUSTS TO 50 MPH...

LOCATIONS IMPACTED INCLUDE...
LAKE KEMP.

LAT...LON 3383 9964 3398 9932 3375 9918 3366 9956
TIME...MOT...LOC 0150Z 250DEG 15KT 3380 9949

MAXWELL
Local storm report, Sep 25, 8:58 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
858 PM CDT TUE SEP 25 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0850 PM     TSTM WND GST     4 WSW WEATHERFORD       35.50N 98.77W
09/25/2012  M61 MPH          CUSTER             OK   MESONET

&&

FM

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 25, 7:27 PM CDTSevere Thunderstorm WarningOUNBlaine, Caddo, Custer, Washita63 min
Sep 25, 7:37 PM CDTSevere Thunderstorm WarningOUNBeckham, Greer, Harmon38 min
Sep 25, 7:43 PM CDTSevere Thunderstorm WarningOUNBlaine, Custer, Dewey, Major47 min
Sep 25, 7:54 PM CDTSpecial Weather StatementOUNHarmon36 min
Sep 25, 8:12 PM CDTSevere Thunderstorm WarningOUNGreer, Kiowa63 min
Sep 25, 8:28 PM CDTSevere Thunderstorm WarningOUNBlaine, Caddo, Canadian, Custer, Kingfisher, Kiowa and 1 more47 min
Sep 25, 8:33 PM CDTSpecial Weather StatementOUNJackson27 min
Sep 25, 8:38 PM CDTSevere Thunderstorm WarningOUNHarmon, Jackson, Tillman67 min
Sep 25, 9:07 PM CDTSevere Thunderstorm WarningOUNBlaine, Caddo, Canadian, Cleveland, Comanche, Grady and 8 more53 min
Sep 25, 9:55 PM CDTSevere Thunderstorm WarningOUNCaddo, Canadian, Cleveland, Comanche, Garvin, Grady and 5 more50 min
Sep 25, 10:06 PM CDTSpecial Weather StatementOUNOklahoma24 min
Sep 25, 10:13 PM CDTSevere Thunderstorm WarningOUNComanche, Kiowa, Tillman32 min
Sep 25, 10:45 PM CDTSpecial Weather StatementOUNCleveland, Grady, McClain45 min
Sep 25, 11:35 PM CDTSpecial Weather StatementOUNGarvin, Stephens25 min
Sep 25, 11:55 PM CDTSpecial Weather StatementOUNMajor35 min
Sep 26, 12:28 AM CDTSpecial Weather StatementOUNGarfield, Kingfisher, Lincoln, Logan, Noble, Payne32 min
Sep 26, 12:33 AM CDTSpecial Weather StatementOUNMajor27 min
Sep 26, 12:51 AM CDTSpecial Weather StatementOUNPayne24 min
Sep 26, 2:23 AM CDTSpecial Weather StatementOUNComanche37 min
Sep 26, 3:02 AM CDTSpecial Weather StatementOUNComanche28 min
Sep 26, 3:08 AM CDTSpecial Weather StatementOUNBryan37 min
Sep 26, 4:37 AM CDTSpecial Weather StatementOUNJefferson, Stephens23 min
Sep 26, 5:03 AM CDTSevere Thunderstorm WarningOUNCarter, Garvin, Murray, Stephens42 min
Sep 26, 5:24 AM CDTSpecial Weather StatementOUNCarter36 min
Sep 26, 5:56 AM CDTSpecial Weather StatementOUNCarter, Love34 min
Sep 26, 6:56 AM CDTSpecial Weather StatementOUNMarshall34 min
Sep 26, 2:47 PM CDTSevere Thunderstorm WarningOUNHughes58 min
Sep 26, 3:47 PM CDTSpecial Weather StatementOUNHughes28 min
Sep 26, 3:54 PM CDTSevere Thunderstorm WarningOUNHughes66 min
Sep 26, 4:49 PM CDTSpecial Weather StatementOUNHughes41 min
Sep 26, 5:17 PM CDTAreal Flood AdvisoryOUNHughes3 hr
Sep 26, 6:54 PM CDTSpecial Weather StatementOUNHarmon36 min

Nearby

Severe Thunderstorm Warnings in Oklahoma, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.